Mississippi, 2024

Hail and Damaging Winds in Mississippi, May 10, 2024

May 10, 2024 · NWS JAN · 4 events in 3 counties and zones

Severe thunderstorms moved across the state of Mississippi and produced damaging wind gusts, hail, and one tornado. Two swaths of wind produced significant damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$31,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe thunderstorms moved across the state of Mississippi and produced damaging wind gusts, hail, and one tornado. Two swaths of wind produced significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 7:31 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, May 9, 7:31 PM CST, 5 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
831 PM CDT Thu May 9 2024

...New MESOSCALE UPDATE, AVIATION...

.MESOSCALE UPDATE...
Issued at 813 PM CDT Thu May 9 2024

Anticipated severe weather event continues to unfold across our
region this evening. Analyzed MLCAPE values near or exceeding 4000
J/kg are supported by this evening's KJAN sounding. A robust and
unstable layer over very warm, humid boundary layer air mass has
set up the ingredients for fast-growing and powerful thunderstorms
as the cap is broken. Primary driver for new storm development at
this time is increasing moisture convergence along outflow
boundaries and the frontal boundary in our forecast area, as well
as from the anticipated congealing outflow boundary from activity
to our west (East Texas/western Louisiana). With the axis of
greatest instability (4500 J/kg MLCAPE) extending west to east
generally between the I-10 and I-20 corridors, and with deep-
layer wind shear from the west at 60kts, any storm cluster or
linear elements should find a favorable environment to continue
spreading eastward. The threat for wind gusts over 80 mph and hail
up to golf ball size remain the primary concerns tonight with any
of the severe thunderstorms. /NF/

&&

.DISCUSSION...
Issued at 317 PM CDT Thu May 9 2024

Through Friday: ...Severe Weather Expected Tonight...

Mid afternoon surface analysis had a cold front nearly along a
Tupelo to Greenville Mississippi line. South of the cold front
temperatures have reach 90F with dew points in the mid to upper 70s.
These conditions were resulting in heat index values in the lower
100s and many sites will peak near 105F. These conditions were also
resulting in surface based CAPE values in excess of 5000l/kg. Local
radars were still quiet in our CWA thanks in part to the capping
noted on the 12Z Thu JAN sounding but regional satellite imagery and
radars showed deep convection developing over the Red River valley
with a disturbance noted over central Texas that is expected to
help develop the convection into an mcs that will sweep east
across our region this evening and several hours after midnight.

There is a low chance that an isolated storm or two may develop and
become strong to severe this afternoon ahead of the main event but
overall, very little has changed from the previous thinking. An
Enhanced Risk(3 out of 5) of severe storms remains outlooked for our
CWA along and south of Highway 82. Damaging wind gusts of 80mph will
be the main threat but hail up to the size of golf balls will also
be possible. In addition tornadoes cannot be ruled out and locally
heavy rainfall of one to two inches in a short amount of time will
be possible. Model consensus suggests that the mcs will be moving
into our western most zones during the early evening and exiting our
eastern most zones by 3AM. Although the severe threat will end by
3AM, the cold front will be moving through our CWA and some
anafrontal rainfall will prolong rain chances into Friday morning.
As the cold front continues shifting southeast of our CWA, much
drier and cooler air moving into the region in its wake will bring
an end to the rain before noon. Afternoon highs will be cooler and
held into the 70s across our north with low to mid 80s across our
south. /22/

Friday night through late next week: Our area will continue to be
influenced by an active perturbed pattern, which will keep rain
and storm chances in the forecast. We start off quiet this weekend
in the wake of the Thursday night system as flow turns
northwesterly. Conditions will turn quite pleasant this weekend as
dewpoints only remain in the 50s. This won't last long however as
our next disturbance quickly advances. Unlike the previous
disturbance, the positive tilt and dry airmass will likely not
give enough time to recover a moist airmass, thus a more
suppressed system. That said, the parameters may be supportive of
isolated strong to severe storms, especially given moderate to
strong deep shear, so a severe graphic may eventually be needed
down the road if trends persist. There could also be some heavy
rain associated with this system, especially given PWAT anomaly as
moisture attempts to recover. However, northern extent is
uncertain at this time. Several weak disturbances will follow for
mid next week with persistent rain and storm chances.
Thursday/Friday disturbance appears to potentially be more potent
with a richer airmass and stronger shear. However, the positive
tilt may tend to suppress this system as well, giving a more
southern solution. Expect adjustments to the forecast as more
details become available./SAS/

&&

.AVIATION...
(00Z TAFS)
Issued at 813 PM CDT Thu May 9 2024

Ongoing SHRA and TSRA across parts of the forecast area will
continue to pose the risk for severe wind gusts at the TAF sites,
with gusts over 65 kts possible with the strongest of storms
before 09Z. Patches of low stratus and variable visibility near
storms will also lead to the possibility of MVFR or lower
conditions. Winds should generally prevail out of the north with
improving conditions for sites after 12Z Friday. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       67  80  57  79 /  80  10   0   0
Meridian      67  84  55  81 /  90  30   0   0
Vicksburg     67  82  59  81 /  80  10   0   0
Hattiesburg   70  87  60  83 /  70  40   0   0
Natchez       67  83  60  81 /  80  10   0   0
Greenville    65  80  59  81 /  50   0   0   0
Greenwood     64  79  57  80 /  60   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

22/SAS20/NF

In the hours before

Local storm report, May 10, 12:19 AM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
119 AM CDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     Tstm Wnd Dmg     Florence                32.15N 90.13W
05/09/2024                   Rankin             MS   Public

            A tree was snapped near a house in the
            Florence area. Report relayed via social
            media.

&&

NF
Local storm report, May 10, 12:24 AM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
124 AM CDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     Tstm Wnd Gst     JAN Airport             32.32N 90.08W
05/09/2024  M60 MPH          Rankin             MS   ASOS

            60 mph gust (52kts) measured at
            Jackson-Medgar Wiley Evers International
            Airport.

&&

DC
Local storm report, May 10, 12:25 AM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
125 AM CDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     Tstm Wnd Dmg     2 SW Clarkdale          32.27N 88.72W
05/10/2024                   Lauderdale         MS   Broadcast Media

            Trees were blown down on TM Jones Road.

&&

NF
Special weather statement, May 10, 12:25 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
125 AM CDT Fri May 10 2024

MSZ073-074-100715-
Lamar MS-Forrest MS-
125 AM CDT Fri May 10 2024

...STRONG THUNDERSTORMS WILL IMPACT FORREST AND SOUTHEASTERN LAMAR
COUNTIES THROUGH 215 AM CDT...

At 125 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moselle to near Oak Grove to Baxterville.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hattiesburg, Petal, Purvis, Lumberton, Rawls Springs, Brooklyn,
Sunrise, Macedonia, Maxie, McLaurin, Rock Hill, and Corinth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southeastern Mississippi.

&&

LAT...LON 3093 8934 3100 8934 3101 8935 3101 8942
      3098 8943 3098 8947 3100 8948 3100 8950
      3101 8950 3101 8955 3100 8955 3100 8957
      3124 8941 3135 8935 3135 8945 3143 8945
      3142 8914 3091 8914 3091 8926
TIME...MOT...LOC 0625Z 285DEG 43KT 3155 8924 3124 8937 3110 8959

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DL
Local storm report, May 10, 12:33 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
133 AM CDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     Tstm Wnd Dmg     Harmony                 31.99N 88.81W
05/10/2024                   Clarke             MS   Broadcast Media

            There was wind damage in the Harmony
            community.

&&

NF
Local storm report, May 10, 12:35 AM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
135 AM CDT Fri May 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     Tstm Wnd Dmg     1 S De Soto             31.96N 88.72W
05/10/2024                   Clarke             MS   Public

            A tree was blown down across County Road
            262.

&&

NF

The radar

The Jackson/Brandon,MS radar (KDGX), 95 km away, was scanning. The volume nearest the first event began at 06:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Jones

When
May 10, 12:37 AM CST
Where
Jones County, 2.15 mi SSW of Service
Injuries
0 direct, 2 indirect
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
31.700, -89.240

A home on Lebanon Road was destroyed by fire after a lightning strike. One resident and one firefighter were treated for an injury related to the fire.

Hail, Lamar

When
May 10, 12:38 AM CST
Where
Lamar County, 1.37 mi WNW of Oak Grove
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
31.290, -89.440

Nickel sized hail fell at the intersection of Old Highway 24 and West Lake Road.

Thunderstorm Wind, Forrest

When
May 10, 12:49 AM CST
Where
Forrest County, 1.78 mi W of Brooklyn
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.070, -89.210

Trees were blown down on Clayton Dennis Road.

Thunderstorm Wind, Forrest

When
May 10, 12:56 AM CST
Where
Forrest County, 0.59 mi E of Carnes
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.980, -89.260

A tree was blown down in the 500 block on Carnes Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195712, 1194761, 1194768, 1194767.